Your activity: 267 p.v.
your limit has been reached. plz Donate us to allow your ip full access, Email: sshnevis@outlook.com

Cases illustrating the effects of exercise in intensive insulin therapy for type 1 diabetes mellitus

Cases illustrating the effects of exercise in intensive insulin therapy for type 1 diabetes mellitus
Author:
Ruth S Weinstock, MD, PhD
Section Editor:
David M Nathan, MD
Deputy Editor:
Katya Rubinow, MD
Literature review current through: Dec 2022. | This topic last updated: Oct 27, 2022.

INTRODUCTION — Exercise is widely recommended for adults with type 1 and type 2 diabetes to improve glycemic control, assist with weight maintenance, and reduce the risk of cardiovascular disease and overall mortality. Individuals with diabetes should understand the effects of physical activity on their glycemic control. These effects can vary by the type of exercise (aerobic or anaerobic), intensity and duration of the exercise, overall fitness, and the presence of comorbidities. In general, adjustments in insulin dosing and/or carbohydrate/food intake are required. (See "Exercise guidance in adults with diabetes mellitus".)

The following three cases illustrate some of the exercise-related adjustments to therapy in individuals with type 1 diabetes.

CASE 1 — A 32-year-old man with type 1 diabetes of 16 years duration has a recent glycated hemoglobin (A1C) of 7.6 percent (59.6 mmol/mol). He takes:

Before breakfast (9 AM) – 4 units of lispro and 18 units of detemir

Before lunch (1 PM) – 2 to 4 units of lispro

Before evening meal (5 PM) – 4 to 8 units of lispro

Despite an upper respiratory infection, he is determined to follow his usual exercise program. He awakens at 8 AM and has a blood glucose of 298 mg/dL (16.6 mmol/L). He decides to go for a five-mile run before breakfast; he plans to take his morning insulin dose after the run. At that time, he is surprised to find that his blood glucose has risen to 344 mg/dL (19.2 mmol/L).

Interpretation and approach — Vigorous exercise should be avoided in the presence of substantial hyperglycemia (≥250 mg/dL [13.9 mmol/L]) or ketosis. The increase in catecholamines and other counter-insulin hormones may increase glucose and ketone levels in the setting of relatively low insulin levels. Individuals with type 1 diabetes should be instructed to measure capillary or urinary ketones if the blood glucose concentration is above 250 (13.9 mmol/L). If blood ketone levels are ≥1.5 mmol/L (or urine ketones ≥2+), exercise should be postponed until the hyperglycemia and ketonemia are adequately treated.

To treat the hyperglycemia (and ketonemia, if present), this patient should take a small dose of rapid-acting insulin (eg, approximately 3 units, depending on his usual algorithm or insulin sensitivity [correction] factor) and either postpone the exercise or engage in low-intensity exercise for only a short period of time (less than 30 minutes). He should recheck glucose and ketone readings every two to three hours, take measures to keep well hydrated, and take extra insulin if indicated.

The duration of action of insulin detemir is shorter than that of other basal insulin analogs; twice-daily injections appear to be necessary in most patients with type 1 diabetes. If it is administered once daily in the morning, the insulin effect commonly wears off by the next morning (figure 1). This person should consider whether he could improve his glycemic control by taking his detemir insulin twice daily, switching to a longer-acting basal insulin, or by switching to insulin pump therapy. Irrespective of the type of insulin therapy, use of a continuous glucose monitor (CGM) could be of benefit, understanding that sensor glucose readings can lag behind blood glucose readings during exercise (see 'Case 3' below). He should discuss these options with his diabetes team. (See "Glucose monitoring in the ambulatory management of nonpregnant adults with diabetes mellitus", section on 'CGM systems'.)

CASE 2 — A 45-year-old woman who has had type 1 diabetes for 24 years has noticed frequent hypoglycemic reactions associated with exercise, such as playing golf, aerobics, or cycling. She takes:

Before breakfast – 6 units of regular and 16 units of NPH

Before evening meal – 6 units of regular

Before bedtime – 10 units of NPH

She has tried to prevent hypoglycemia by eating more food. This has led to weight gain but has not prevented symptomatic hypoglycemia during exercise.

Interpretation and approach — Management of this patient requires answers to the following questions:

What time does she exercise, and is it approximately the same time each day?

The effect of exercise on blood glucose varies with the prevailing plasma insulin level, the type of exercise, and the intensity and duration of the exercise. Attention to the timing of the exercise in relationship to the previous meal and most recent insulin injection are important. Exercising shortly after taking an injection of intermediate, regular, or rapid-acting insulin may also result in faster absorption of the insulin and a more rapid decrease in blood glucose than usual. In this patient, the regular and NPH insulin doses may need to be reduced in anticipation of upcoming exercise.

If exercising in the morning, the breakfast regular insulin dose can be reduced.

If exercising in the afternoon, the morning dose of NPH insulin can be reduced.

If exercising in the evening (after dinner), a reduction in the dinner regular dose, as well as the bedtime NPH dose, may be needed to avoid nocturnal hypoglycemia.

Use of a rapid-acting insulin analog and a long-acting basal insulin (to avoid the distinct peak of insulin action observed with NPH), or use of an insulin pump, may also reduce hypoglycemia, particularly nocturnal hypoglycemia. A continuous glucose monitor (CGM) would be of benefit, alerting her when her glucose readings are falling rapidly, but she needs to be aware that sensor glucose readings can lag behind blood glucose readings during exercise. (See "Hypoglycemia in adults with diabetes mellitus", section on 'Exercise-induced hypoglycemia'.)

At what site is the insulin injected?

Regular and NPH insulins are absorbed most quickly from the abdomen, more slowly from the arm, and slowest from the leg and buttock. However, absorption may increase if the insulin was injected into an exercising limb. (See "Management of blood glucose in adults with type 1 diabetes mellitus", section on 'Physical activity'.)

How vigorously is she treating the hypoglycemic reactions?

Low blood glucose levels often lead to a feeling of panic and the intake of excessive amounts of carbohydrate to reverse the reaction. This can result in hyperglycemia that lasts for several hours. Weight gain from the repeated ingestion of extra calories to either prevent or to treat hypoglycemia can also occur, as it has in this woman. Education on the treatment of hypoglycemia, including the use of glucose tablets with a standard amount of carbohydrate (4 to 5 grams per tablet) may be helpful.

CASE 3 — A 35-year-old woman with type 1 diabetes of 10 years duration uses insulin pump therapy and has a continuous glucose monitor (CGM). Her basal insulin infusion rate is 0.55 units/hour, insulin-to-carbohydrate ratio 1:15, insulin sensitivity (correction) factor 1:60, and she uses a target glucose of 110 mg/dL (6.1 mmol/L). She has a new dog and has started to run with the dog each morning and evening. She reports frequent hypoglycemia in the morning and evening. A CGM tracing from a typical day is shown in the figure (figure 2). (See "Glucose monitoring in the ambulatory management of nonpregnant adults with diabetes mellitus", section on 'CGM systems'.)

Interpretation and approach — Exercise-induced hypoglycemia can occur during, shortly after, or many hours after exercise. The muscles deplete their stores of glycogen during marked exercise. For several hours after exercise, glycogen stores are replenished, thereby gradually lowering the blood glucose. This patient can use the post-exercise glucose levels to assess the changes induced by exercise and food, thereby allowing her to make appropriate adjustments for the next day.

To minimize the risk of hypoglycemia, she could ingest carbohydrate before the exercise and/or reduce her breakfast and dinner mealtime insulin dosing. Additionally, or as an alternative, she can use a reduced temporary basal rate and higher glucose target starting up to 90 minutes pre-exercise. If the temporary basal rate function of the insulin pump is used, this reduced rate should be continued until after exercise, the exact timing depending on her trend arrows (CGM). She should take carbohydrate with her during her run and be sure to stay well hydrated.

Once this is achieved, her glycemic profile should be reassessed. If hyperglycemia still persists after lunch, her lunchtime insulin-to-carbohydrate ratio and/or insulin sensitivity (correction) factor can be adjusted.

ACKNOWLEDGMENT — The editorial staff at UpToDate acknowledge David McCulloch, MD, who contributed to earlier versions of this topic review.

Topic 1806 Version 12.0